Omeprazole and osteoporosis - British Lung Foun...

British Lung Foundation
40,621 members47,765 posts

Omeprazole and osteoporosis

Just thought I would mention about the link between omeprazole and osteoporosis as the topic was raised a few weeks ago. Went to discuss results of my horrendous bone scan. And was.told that I have lost some bone density which.is a precursor to osteoporosis. So I need to be proactive and protect my bones. She told me I had to come off omeprazole as it will make matters worse and put me on ranitidine . Just last week my son was diagnosed with a rare kidney dieses which effects the bones. He also was taken off a different ppi and.given ranitidine. So there seems to be a link somewhere it would appear. Don't mean to frighten any one but knowledge is power in my book.

22 Replies
oldestnewest

Good morning Tilentoe , I have taken Omeprazole for years, plus Ranitidine twice daily, and I also have Osteoporosis diagnosed 4/5 years ago. I consulted with the pharmacist at my pharmacy, he was brilliant even used pen paper diagrams How One, and the other worked , on different enzymes, so only Ranitidine would not work for me, sadly. If you ever have the chance a consultation with your Pharmacist will really open your eyes, mine were, thanks for your post and have a nice day. Janet.

2 likes
Reply

Thank you for confirming what I said about this. So far I have been avoiding using my PPIs and last night tried out Slippery Elm for the very first time after a large casserole complete with onions and peppers, which, I say tentatively, appears to have worked. More trials needed of course, but I am hopeful that PPI use will not be needed as like many others I use inhaled steroids. It makes sense not to increase the risk of Osteoporosis by using PPIs.

1 like
Reply

Sorry to sound ignorant but what do the abbreviations PPI stand for?

Reply

Proton Pump Inhibitor. Which is what all the ***prazoles are.

Reply

Thanks for that I’m on omeperazole x2 20 mg daily and have osteoporosis,I’m unable to take the alendronic acid meds for it as it makes the reflux worse my g.p. Has never mentioned anything about this and the gastro specialist is well aware of my meds🤔I think in the end when you have multiple conditions they write you off a a lost cause 🕊

1 like
Reply

As Tilantoe says, knowledge is power, so maybe time for you to take this new knowledge to your GP. I do think information like this encourages a better doctor/patient dialogue.

I’ve been on ranitidine for years, and resisted change to omeperazole because I feel my usual allergy symptoms starting as I take it. I have osteopenia but at least feel now it may have been worse. Good luck!

1 like
Reply

That is what I have been diagnosed as having. Osteopenia

1 like
Reply

Thanks for responding,I will it takes a back seat and goes on the to do list when I get to the doctor 👩‍⚕️ the 10 minute appointment is usually about my breathing it’s been 5 years now since I had a dexa scan and given the meds for osteoporosis which the g.p.is aware I don’t take I will call today and ask for ranitidine instead and ask for an up to date bone scan ✌🏼Thanks enjoy your day .

1 like
Reply

Sometimes they do Alan, which is why it's important we don't do that to ourselves. I find everyone's support and experience here so helpful for that. I have recently been diagnosed with osteoporosis in my hip though strangely my spine was better than the previous dexa scan. I was put on alendronic acid years ago for osteopenia and ended up with Barretts so I am refusing to take any more even though Ive graduated to osteoporosis. I've had several accidents falling e.g. during table tennis and off a ladder while decorating with no fractures so far so just crossing fingers.

There's such a huge profit based pharma industry, it's often hard to balance our needs against their desire to make a profit. And so many of the meds make reflux worse.

2 likes
Reply

Thanks,yes I think they just send you away with a carrier bag full of meds and hope you keep quiet,I’m unable to get the fostair down either due to chronic recurring candidiasis so I rely on the salbutamol ,on a recent rehab course my copd inhalers were reviewed and apparently I’m on the wrong stuff spiolito should not be prescribed with fostair the nurse said she would come out to see me but I’m still waiting,i know they are busy now though and I’m not feeling too bad but will have to address that too,it wears you out though thanks for replying enjoy your table tennis 🏓 🌞

2 likes
Reply

As with Janet's experience, pharmacists are very helpful and know a lot. Often more helpful than GPs, so maybe worth going for a medicines use review which most pharmacies do. Take care.

1 like
Reply

I will thanks my pharmacist is brilliant so maybe a consultation with her might be more beneficial 🌞

1 like
Reply

Pharmacist know more about drugs than doctors. Docs.look it up in a book. And use nice guidelines.

1 like
Reply

Hi Alan, it's a difficult one. My son has recurring stomach ulcers and.his gastro. Wants him on a ppi. His nephrologist took him off them. I think it will end up when they.decide which is the most serious as to what.he.ends up on.

1 like
Reply

Hope he gets the ulcers cleared up soon,thanks for posting ✌🏼Enjoy your day.

Reply

Yes PPis do contribute to it, or can anyway. I use Ranitidine which is helpful for me along with Gaviscon. I am going to have Stretta performed in the new year so will hoepfully come off the meds altogether

Reply

What is streets?

Reply

It should have said what is stretta

Reply

It's a procedure that uses radio waves to tighten the oesophogus up, so the acid doesn't escape up. Search on Google there's lots of information about it.

Reply

Hi Shancock are you in the uk if you don’t mind me asking

Reply

Yes I am, south London. I do have insurance tho with my husbands work so I do c a private specialist, im not sure if they do it on the nhs

1 like
Reply

Thanks.

Reply

You may also like...